Parents want the best for their children and that includes good health and the ability to play and grow without interruption. When there is an imbalance in the body’s chemicals or minerals, normal childhood activities can be disrupted. Low potassium in children is one such imbalance that can lead to larger problems.
Potassium is a mineral that is needed to help cells, nerves and muscles work properly, according to the Merck Manuals. It is found in foods and drinks and lost through urine. Low potassium is also called hypokalemia and occurs when the level of potassium in the blood is lower than normal. A normal potassium level is 3.6 to 4.8 milliequivalents per liter, so a low level is less than 3.6.
Penn State’s Milton S. Hershey Medical Center College of Medicine says that the body normally does a good job of matching the amount of potassium excreted from the system with the amount taken in through food and drinks. When the body releases too much potassium, there is a problem. In children, excessive sweating, vomiting or diarrhea are the main causes of low potassium. Chronic kidney failure, which is rare in children, can also cause low potassium.
Small dips in potassium levels often do not show any symptoms. When there is a larger dip, symptoms including muscle cramping and weakness, twitches and paralysis may occur. Overall fatigue and an abnormal heartbeat are also symptoms of low potassium levels in children, according to the Mayo Clinic. Children with low potassium levels may experience extreme thirst, frequent urination and confusion.
There are multiple treatment options, depending on the severity of the problem. Eating a high-potassium food, such as bananas or green, leafy vegetables, or taking an oral supplement are often effective treatments for children. An electrolyte drink may also be prescribed if severe vomiting or diarrhea is the cause. It is often recommended for children. In severe cases or if oral supplements are not working, potassium can be given through an IV.
Children with gastrointestinal issues that cause extended periods of vomiting or diarrhea should be monitored carefully, as cardiac arrest can occur when potassium levels are too low. Call your pediatrician if your child is showing any significant signs of potassium loss.